Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Wakefield, VA

August 2, 2004City of Norfolk, City of Portsmouth, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 2, 2004, 11:57 AM EDT for City of Norfolk, City of Portsmouth, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 11:57 AM EDT (15:57 UTC)
Expired
Aug 2, 2004, 2:00 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Norfolk, VA, City of Portsmouth, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 021557
FFWAKQ
VAC710-740-021800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1157 AM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 200 PM EDT

* AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR DOWNTOWN NORFOLK AND
  DOWNTOWN PORTSMOUTH...MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER GHENT BY NOON EDT
  NORVIEW BY 1210 PM EDT
  OVER OCEAN VIEW BY 1220 PM EDT

DOPPLER RADAR ESTIMATES OVER TWO INCHES OF RAIN HAS FALLEN OVER 
NORFOLK DURING THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 
INCHES CAN BE EXPECTED THROUGH 2 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3703 7627 3686 7641 3680 7628 3701 7608

$$

CULLEN
2 follow-up statements
000 
WGUS71 KAKQ 021702
FFSAKQ
VAC710-740-021800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT MON AUG 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM EDT FOR CITY OF 
PORTSMOUTH AND CITY OF NORFOLK...

AT 1250 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
OF MANY STREETS IN PORTSMOUTH INCLUDING AT I264 AND PORTSMOUTH 
BOULEVARD...AND IN NORFOLK AT ROBIN HOOD ROAD AND I64 UNDERPASS.
THE THUNDERSTORM WITH EXCESSIVE RAIN WAS MOVING SLOWLY NORTH.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 2 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3703 7627 3686 7641 3680 7628 3701 7608

$$

CULLEN
000 
WGUS71 KAKQ 021750
FFSAKQ
VAC710-740-021800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
150 PM EDT MON AUG 2 2004

...THE FLASH FLOOD WARNING FOR CITY OF PORTSMOUTH AND CITY OF 
NORFOLK IS CANCELLED...

THE HEAVY RAIN THAT PRODUCED WIDESPREAD STREET FLOODING IN 
PORTSMOUTH AND NORFOLK HAS MOVED NORTH OF THE AREA. SCATTERED 
SHOWERS AND THUNDERSTORMS...SOME WITH BRIEFLY HEAVY RAIN...WILL
CONTINUE TO AFFECT THE AREA THIS AFTERNOON...BUT ADDITIONAL 
WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME.  

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:05 AM EDT, 8 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 3:05 AM EDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 AM EDT MON AUG 2 2004

.SYNOPSIS...
STNRY FNTL BNDRY XTNDG FM CNTRL NEW ENG TO TN GRDLY DSPTS DURG THE
NEXT 24-36 HRS...WHL LO PRES GIVES GLANCING SHOT AT THE SE CONUS
CST. WK HI PRES TAKES HOLD TUE AFTN INTO WED...FOLLOWED BY THE NEXT
CDFNT APPROACHING THE RGN WED NGT...PUSHING OFFSHR THU. UNSEASONABLY
STRNG TROF ALOFT DVLPS OVR ERN STATES BY THE WKND.

&&

.SHORT TERM...
LINGERING CNVTN GENLY W OF RIC ATTM...WL START THE FCST (THIS
MORNING) W/ LOEST POPS SE SXNS OF VA/NE NC...HIEST W OF RIC. WL BE
LLVL BNDRYS GALORE ACRS THE FA TDA...SO HARD TO PINPOINT WHR
GREATEST THREAT FOR PCPN WOULD BE TDY. ENUF IS ENUF WRT RA...BUT
APRS THAT CONTD HIER THAN CLIMO CHCS AGAIN TDA INTO TNGT. LCLLY HVY
RA FM TSRAS INTO TNGT...GIVEN PERSISTENT PWS AOA 2 ACRS FA. LTL IF
ANY SGNFT EFFECTS FM LO BRUSHING CST TDA THRU TUE.

MDLS SUGG THAT DEEP MSTR AXIS SLIPS OFFSHR BY TUE AFTN...LEADING TO
DCRSG POPS HEADING INTO MIDWEEK.

&&

.LONG TERM...
LIKELY TO BE AN END TO OPPRESSIVE HUMIDITY BY THE END THE WK/WKND AS
STRNG TROF ALOFT FORMS OVR SE CANADA AND XTNDS SWD THRU ERN STATES.
XTNDD TEMPS (FRI THRU SUN) WL LIKELY NEED TO BE ADJSTD DN...AND WL
LET DAYSHIFT HANDLE THAT AFT COORD.

&&

.AVIATION...
LO CIGS FOR A WHL THIS MORNING...THEN IFR/MVFR IN TSRAS (MNLY THIS
AFTN INTO TNGT).

&&

.MARINE...
MRGNL INCRS IN SEAS (TO 5 TO 6 FT) XPCTD FM S TO N ALG CSTL WTRS LT
TNGT THRU TUE...WHL WND SPDS RMN BLO SCA.

&&

.HYDROLOGY...
SEBRELL CONTS TO BE JUST ABV FLD STAGE...FCST TO FALL BLO LTR
TDA/TNGT. WL HV TO MONITOR OTR LCTNS FOR RISES GIVEN RECENT RA (AND
PSBL ADDTNL HVY RA NEXT 12-24 HRS).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   84  70  87  71 /  60  50  20  10
OXB   82  70  85  72 /  60  50  20  10
WAL   83  73  85  74 /  60  60  20  10
FVX   86  70  90  71 /  60  50  20  10
RIC   85  71  89  72 /  60  50  20  10
PTB   85  73  90  71 /  60  60  20  10
AKQ   85  72  90  71 /  60  60  20  10
PHF   84  72  87  73 /  60  60  30  10
ORF   83  75  87  75 /  60  60  30  10
ECG   84  75  86  73 /  60  60  30  10
&&

25/32
Hazardous weather outlook, Aug 2, 11:54 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1154 AM EDT MON AUG 2 2004

VAZ092-030900-
SOUTHAMPTON VA-
1154 AM EDT MON AUG 2 2004

.DAY ONE...TODAY...
MINOR FLOODING IS OCCURRING ALONG THE NOTTOWAY RIVER AT SEBRELL. THE
RIVER IS EXPECTED TO GO BELOW FLOOD STAGE EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>091-093>100-030900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
1154 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TODAY
INTO TONIGHT. RAINFALL MAY EXCEED 4 INCHES IN SOME
AREAS...POTENTIALLY LEADING TO FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. ADDITIONALLY...REFER TO STATEMENTS ISSUED BY THE
NATIONAL HURRICANE CENTER CONCERNING THE TRACK OF TROPICAL STORM
ALEX.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Aug 2, 8:50 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT MON AUG 2 2004

NCZ017-102-VAZ098-021330-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
850 AM EDT MON AUG 2 2004

...STRONG THUNDERSTORM MOVING INTO SOUTHERN VIRGINIA BEACH...

AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CURRITUCK COUNTY...OR ABOUT 8
MILES NORTHEAST OF CURRITUCK...MOVING NORTH AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 930 AM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINFALL IN THE PATH
OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Local storm report, Aug 2, 10:29 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 PM     LIGHTNING        ELIZABETH CITY          36.30N 76.22W
08/01/2004                   PASQUOTANK         NC   EMERGENCY MNGR

            *** 2 INJ *** TWO GOLFERS INJURED ON THE GOLF
            COURSE...ONE CRITICAL.

&&

KLL
Special weather statement, Aug 2, 10:59 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1059 AM EDT MON AUG 2 2004

NCZ013>017-030>032-102-VAZ095>098-021600-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1059 AM EDT MON AUG 2 2004

...TROPICAL LIKE SHOWERS OVER NORTHEAST NORTH CAROLINA AND HAMPTON
ROADS...

AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA AND
HAMPTON ROADS.  THE HEAVIEST RAINS EXTENDED FROM GATES COUNTY TO
CURRITUCK...AND FROM SUFFOLK TO VIRGINIA BEACH AND NORFOLK. THE
STORMS WERE MOVING NORTHEAST AROUND 10 MPH AND WILL CONTINUE TO
AFFECT THIS REGION OVER THE NEXT HOUR. AREAS LIKELY TO HAVE HEAVY
RAINFALL INCLUDE CURRITUCK...DEEP CREEK...DOWNTOWN
NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...ELIZABETH
CITY...GRANDY...GREAT BRIDGE...HERTFORD...KEMPSVILLE...SOUTH
MILLS...AND VIRGINIA BEACH OCEANFRONT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS IN THE
PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
MAY OCCUR WITH SOME STORMS AND WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.